Jump to content
CrazyBoards.org

Topamax (topiramate) and birth control pills


Recommended Posts

Does anyone know if topamax interacts with birth control my pdoc said she hadn't heard of it interacting. I was also a bit afraid of the kidney thing with topamax do you just have to drink alot more water? Thanks in advance for any help.

Link to comment
Share on other sites

The PI Sheet states that your birth control pills may be less effective when taking Topamax. So talk to your ob/gyn about increasing your dosage (of the bc pill) and use a back up method until that takes effect.

Croix

Link to comment
Share on other sites

its a good idea to drink a lot more water - there is a risk of developing kidney stones as well.

as far as BC pills - my doctor wasnt overly concerned but yes...there is a risk that your pills may be less effective.

i take ortho tricyclen.

tal

Link to comment
Share on other sites

Does anyone know if topamax interacts with birth control my pdoc said she hadn't heard of it interacting.

It's generally considered to be a possibility and precautions should be taken, but it isn't expected that it will be rendered entirely ineffective.

Actually, I just responded to something like this on equetro, so I have some info all ready. Though there doesn't seem to be nearly as much of an interaction:

Some of the anti-epileptic medication can metabolise (break down) the OCP faster, therefore reducing its effectiveness... If you are taking any of these drugs, you should be on an OCP with a minimum of 50mcg oestrogen content or a combination of the OCP to obtain a minimum dose of 50mcg of oestrogen. Any evidence of breakthrough bleeding would suggest that this method is not effective and should be reported to your GP immediately.

--Contraception for Women With Epilepsy

This also had some recommendations:

[pps 25-28]

Link to comment
Share on other sites

So, reading that, the question that came to my mind was "how would I know if I had lower estrogen than necessary?", and then you answered that I'd have break-through bleeding. I'm on "lo" pills, but no break-through, so I guess I'm in the clear shall we say LOL

loon

Link to comment
Share on other sites

I'm on "lo" pills, but no break-through, so I guess I'm in the clear shall we say LOL

To clarify- no. Not necessarily true.

The recommendation is for women on those ACs mentioned who wish to take hormonal birth control as their sole contraceptive to follow those guidelines. It says know that the BC is not entirely effective if you experience breakthrough bleeding. But not that if you don't experience breakthrough bleeding, you are "in the clear". However, it doesn't mean that there is cause to be worried all the time. Ultimately,it's a complicated issue that should be discussed with your doctor, but these are ways for women on these meds to have more information and hopefully some options.

Lamictal is not generally known to have effects on birth control. I can't find definitive information, but a lot of literature does warn about the possibility, though. However birth control can have effects on the Lamictal so your doctor may need to adjust the dosage.

Yay hormones.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...